Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 5, NWS Newport/Morehead City, NC

July 14, 2023Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 14, 2023, 12:54 PM EDT for Duplin County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 12:54 PM EDT (16:54 UTC)
Expired
Jul 14, 2023, 1:30 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

590 
WFUS52 KMHX 141654
TORMHX
NCC061-141730-
/O.NEW.KMHX.TO.W.0005.230714T1654Z-230714T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
1254 PM EDT Fri Jul 14 2023

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Southwestern Duplin County in eastern North Carolina...

* Until 130 PM EDT.
    
* At 1253 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Harrells, or 11 miles northwest of
  Wallace, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rose Hill around 130 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Magnolia, Greenevers and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3490 7815 3499 7815 3504 7810 3481 7790
      3471 7814 3472 7815 3474 7820
TIME...MOT...LOC 1653Z 235DEG 11KT 3482 7819 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JME
1 follow-up statement
679 
WWUS52 KMHX 141714
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
114 PM EDT Fri Jul 14 2023

NCC061-141730-
/O.CON.KMHX.TO.W.0005.000000T0000Z-230714T1730Z/
Duplin NC-
114 PM EDT Fri Jul 14 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
SOUTHWESTERN DUPLIN COUNTY...
    
At 113 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rose Hill, or near Wallace, moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rose Hill around 125 PM EDT.
  Wallace around 140 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Magnolia, Greenevers and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3490 7815 3499 7815 3504 7810 3481 7790
      3471 7814 3472 7815 3474 7820
TIME...MOT...LOC 1713Z 262DEG 12KT 3477 7807 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 14, 11:00 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 14, 11:00 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1100 AM EDT Fri Jul 14 2023

.SYNOPSIS...
Troughing will strengthen to the west into early next week,
with high pressure offshore. Several waves will impact the area,
with scattered to numerous showers and thunderstorms expected
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Fri...Rainfall rates from the MCV have greatly
diminished from KISO through KEDE, although heavy rain is still
just west of Duplin County. Will need to watch this heavier rain
as it slowly moves east as there are still rainfall rates of 2+"
per hour in Sampson County. Otherwise, the main impact from this
MCV is to keep temps cooler this morning across the far
northwest. Have reflected this trend in the morning update,
however do not expect this cooler start to do much to afternoon
temps as breaks in the clouds should develop in the afternoon
helping to cause temps to increase well into the upper 80s.
Perhaps cut back a degree or two across NW part of the area but
overall little change to temps. Will still see some scattered
afternoon thunderstorms, although given this MCV and associated
convective inhibition, it may be tough to see much in the way of
storms until late in the day (perhaps earlier near the coast
due to the sea breeze and less impact from the MCV).

As of 830 AM Fri...Cluster of showers and thunderstorms over SE
VA and central NC has moved into the far Northwest part of our
area. MRMS estimated rainfall rates to our west of 1-2"/hr with
deeper convection in the past few hours. While rainfall rates
have diminished somewhat in the past 30 minutes, lingering
outflow/mesoscale boundaries and increasing low level moisture
is expected to aid in convective development through the mid to
late morning hours across the coastal plain. With that in mind
this line is expected to continue to move southeast but rainfall
rates may not be quite as high as they were an hour or two ago.
The exception may be across Duplin/Southern Lenoir, Jones and
Onslow counties. This area is in a better position ahead of the
line to see some enhanced rainfall rates through late morning.

Midday into the afternoon, weakening subsidence aloft and
boundary/sea breeze interactions should allow for more
widespread storm initiation, with most of the area likely
experiencing storms at some point. Best coverage likely across
the western forecast area, along and west of Hwy 17. A few
strong to severe storms are possible with strong winds, though
with ML CAPE values less than 2500 J/kg and modest shear, the
threat for severe weather still looks low. Main concern will be
the potential for locally heavy rain resulting in localized
flash flooding. Deeper moisture will continue to advect into the
area today, with PWATs climbing over 2 inches for areas west of
Hwy 17. HREF shows probabilities of higher rainfall rates
focused just north and west of our forecast area, so will hold
off on any Flood Watches at this time. Though WPC does have the
coastal plain outlooked in a Slight ERO. Temps near climo with
highs in the upper 80s to low 90s, though still very dependent
on cloud cover and convective coverage.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Fri...Weakening convection will likely be ongoing
this evening, with coverage shifting towards the coast and
coastal waters after midnight. Heavy rain and iso svr threat may
continue for the first part of this evening across the northern
coastal plain.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 AM Fri...The medium range period over the eastern
CONUS will remain unsettled into the weekend as the upper low
over Canada continues to wobble towards the Great Lakes with
multiple waves pivoting around it. Combined with steadily
increasing moisture as PWATs surge to north of 2-2.25 inches in
deep southerly flow, shower and thunderstorm chances are likely
to increase at least through the weekend and into early next
week. By Tuesday, both Euro and GFS ensembles depict this trough
lifting into New England, allowing the subtropical ridge to
build back and lower rain chances through the rest of the
period. Dangerous heat and humidity will remain a fixture in the
long term, particularly from Sunday onward.

Sat to Sun...The weekend continues to look unsettled, with deep
moisture per forecast PWATs of 2-2.25" per Euro and GFS
ensemble means. The initiation pattern will be typical for
summer - a combination of the diurnally driven seabreeze w and
the sharpening thermal trough inland. The Euro is a bit more
aggressive with storm coverage compared to the GFS and given the
forecast synoptic pattern, more liberal PoPs were favored in
the forecast particularly for Sunday. Torrential rainfall
remains the biggest concern with these storms as model
soundings are highly saturated and feature deep warm cloud
layers. Every dry day we get lowers flooding vulnerability a
little bit, but the coastal plain in particular will need to be
monitored for potential flooding issues over the weekend. WPC
continued a Marginal Risk for excessive rainfall Saturday and
Sunday for the entire FA.

Dangerous heat and humidity still on track to return by Sunday,
and an eye will need to be kept on heat indices for potential
headlines in the coming days. WPC guidance maintains at least a
40% chance of heat index values greater than 105 F on Sunday
for all of the coastal plain.

Mon to Thu...The upper low will gradually begin to lift north,
taking better dynamics with it and also nudging the ribbon of
deeper moisture out into the Atlantic effectively lowering PWATs
across the area. Shower and storms are still possible with
plenty of instability but coverage will gradually become sparser
through the week, reaching a minimum by Tuesday and Wednesday
when the subtropical ridge will be building back over much of
the south. There is a signal among ensemble members for slightly
more coverage by the end of the period as deeper moisture
returns and the eastern troughing digs back to the south, but
typical timing differences preclude anything higher than low-end
chance PoPs for the time period.

The run of dangerous heat continues all week with the threat
continuing (probabilities of 40% or higher) for heat index
values of 105 F or worse through Thursday, particularly for the
coastal plain.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through tonight/...
As of 640 AM Fri...Mix of VFR and MVFR across the terminals
this morning. Cluster of showers and thunderstorms will impact
PGV and ISO through 14z, potentially holding together moving
eastward towards OAJ and EWN. Greater coverage of showers and
storms expected mid day into early this evening, with potential
for flight restrictions at all terminals. Sub-VFR cigs may
develop late tonight and early Sat morning.

LONG TERM /Saturday through Tuesday/...
As of 340 AM Fri...Predominantly VFR conditions expected
through the weekend, although shower and thunderstorm coverage
will be more widespread than normal. Peak coverage is expected
tomorrow and Sunday with a threat for torrential downpours
resulting in highly localized, brief, but severe reductions in
visibility at any impacted terminals. Fog risk is possible each
evening, dependent on wind decoupling and rainfall footprints.
Storm coverage gradually becomes more sparse Mon and Tue
although typical convective threats will remain.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 640 AM Fri...Latest obs show SSW winds 10-20 kt with seas
2-4 ft. Strengthening troughing inland and persistent ridging
offshore will bring moderate to breezy S to SW winds through
tonight. Gusts to around 25 kt are possible at times along the
sounds and coastal waters, but coverage and duration will be
limited enough that SCAs aren't necessary. Seas remain around
3-4 ft in mainly southerly windswell and limited tradeswell.

LONG TERM /Saturday through Tuesday/...
As of 345 AM Fri...A typical summertime pattern expected to
continue over the waters through the weekend as Bermuda high
remains anchored to the east and thermal trough develops each
afternoon over the coastal plain. Southwesterly flow of 10-15 kt
will strengthen to 15-20 kt in the late afternoons. This will
build seas up to 3-5 feet through the period. Saturday night
appears to have the best odds for SCA as a sharp trough
approaches from the west, but such conditions right now appear
confined to Onslow Bay beyond 20 nm.

Shower and thunderstorm chances will gradually increase into the
weekend, sitting inland during the day and transitioning
offshore during the overnight and early morning hours. Coverage
becomes more seasonably isolated by Monday and Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MRD/EH/CQD
SHORT TERM...CQD
LONG TERM...MS
AVIATION...CQD/MS
MARINE...CQD/MS
Hazardous weather outlook, Jul 14, 4:10 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
410 AM EDT Fri Jul 14 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-203-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
410 AM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with damaging winds will be
possible this afternoon and early evening. The main threat will be
the potential for heavy rain which could result in localized flash
flooding, with the highest risk for areas west of Highway 17.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be an increased risk of dangerous heat and humidity this
weekend through the middle of next week, with heat index values in
excess of 105 degrees expected. Scattered showers and thunderstorms
will bring the threat for heavy rain this weekend, which may result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-150815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
410 AM EDT Fri Jul 14 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated strong thunderstorms with gusty winds are possible this
afternoon. The main threat will be the potential for locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be an increased risk of dangerous heat and humidity this
weekend through the middle of next week, with heat index values in
excess of 105 degrees expected. Scattered showers and thunderstorms
will bring the threat for heavy rain this weekend, which may result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 11:07 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1107 AM EDT Fri Jul 14 2023

NCZ090-141545-
Duplin NC-
1107 AM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Duplin
COUNTY through 1145 AM EDT...

At 1106 AM EDT, Doppler radar was tracking a strong thunderstorm NEAR
Clinton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Warsaw and Bowdens around 1130 AM EDT.

Other locations impacted by this storm include Magnolia and Faison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3514 7816 3512 7793 3483 7800 3486 7816
      3490 7815 3508 7816 3509 7817
TIME...MOT...LOC 1506Z 288DEG 18KT 3500 7827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

SW
Special weather statement, Jul 14, 12:10 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1210 PM EDT Fri Jul 14 2023

NCZ090-198-141700-
Inland Onslow NC-Duplin NC-
1210 PM EDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of northwestern Onslow
and southeastern Duplin COUNTIES through 100 PM EDT...

At 1210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Chinquapin to NEAR Half Moon to NEAR
Catherine Lake to Midway Park. Movement was north at 10 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Pumpkin Center and Albert J Ellis Airport around 1230 PM EDT.
  Half Moon around 1235 PM EDT.
  Kellum around 1240 PM EDT.
  Richlands South around 1245 PM EDT.
  Richlands and Beulaville around 100 PM EDT.

Other locations impacted by these storms include Deppe and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3470 7752 3471 7751 3475 7779 3494 7783
      3491 7748 3484 7724 3469 7737 3471 7740
      3472 7736 3474 7735 3472 7741 3474 7742
      3474 7744 3468 7743 3469 7743 3470 7742
      3470 7741 3466 7739
TIME...MOT...LOC 1610Z 187DEG 7KT 3482 7776 3478 7751 3478 7751 3475
7736

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

SW
Special weather statement, Jul 14, 12:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1244 PM EDT Fri Jul 14 2023

NCZ090-141715-
Duplin NC-
1244 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of Duplin County
through 115 PM EDT...

At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Harrells, or 12 miles southeast of Clinton, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wallace, Warsaw, Rose Hill, Beulaville, Cypress Creek, Kenansville,
Chinquapin, Potters Hill, Harrells, Magnolia, Greenevers, Lyman and
Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3490 7815 3499 7815 3497 7768 3492 7766
      3472 7769 3472 7796 3471 7798 3473 7802
      3473 7803 3472 7811 3471 7813 3472 7815
      3474 7820
TIME...MOT...LOC 1643Z 260DEG 11KT 3484 7823

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:07 AM EDTSpecial Weather StatementMHXDuplin38 min
Jul 14, 12:04 PM EDTAreal Flood AdvisoryMHXOnslow60 min
Jul 14, 12:10 PM EDTSpecial Weather StatementMHXOnslow50 min
Jul 14, 12:44 PM EDTSpecial Weather StatementMHXDuplin31 min
Jul 14, 12:48 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXDuplin42 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.